Weight Gain After Chemotherapy
Dear OncoLink "Ask the Experts,"
My sister was diagnosed with breast cancer about a year ago. She had the chemotherapy, radiation, stem cell transplant and mastectomy done. Her doctors are very optimistic about her outcome. Now she is now living her normal life. She is going through chemotherapy induced menopause. The only problem she seems to be having is weight gain. She works out 5 times a week and eats healthy, but has gained about 50lbs and can't get the weight off. Do you know of anything she can do or take to help her out? She is very frustrated and depressed because of this. Please help if you can.
Li Liu, MD, OncoLink Editorial Assistant, responds:
Thank you for your question and interest.
Weight gain is a common side effect among breast cancer patients receiving adjuvant chemotherapy. In some cases weight gain persists even after completion of chemotherapy. Weight gain may decrease quality of life and potentially threaten survival (Journal of Clinical Oncology, 8 (8): 1327-1334, 1990). Numerous studies have been done in the past in an attempt to identify the underlying mechanisms and the ways to prevent it.
To my knowledge, no single factor has been identified. Decreased resting metabolic rate (RMR); changes in thermogenesis (heat production), physical activity, and dietary intake are postulated mechanisms. A randomized study from the Mayo Clinic (Oncology, 53 (3): 228-232, 1996) demonstrated that dietitary counseling produced small reductions in caloric consumption and weight gain. Psychosocial counseling may also have positive impact in preventing weight gain (Cancer, 67 (7): 1954-1959, 1991).
Your sister should talk to her oncologists to discuss the above issues.